Imagine your mother telling you she’s starting a new pain medicine, only to learn that she ended her life three days later due to a medication error. That’s exactly what happened to Linda Sanders, a 62 year old woman who thought she was getting the pain reliever Lyrica, but she accidently got Lamictal, an antiseizure medication. The mistake was probably caused by the similarity in the two medications names. Unfortunately, suicide is a known risk associated with Lamictal therapy.
Medication mistakes involving pain-relievers have consequences that range from inconvenient to potentially deadly. Why are errors fairly common and potentially serious with this group of medications? There are an estimated 75 million Americans who suffer with chronic pain, which results in a lot of prescriptions being written and filled for pain relievers. Also, people can react differently to specific pain medications. In fact, taking the wrong medication can make an unrelated medical condition worse, or even be fatal!
A large new research study recently analyzed over 2,000 prescribingerrors involving pain medicationsthat were caught before being given to patients that occurred at a teaching hospital. The errors ranged from doctors ordering the wrong dose of the medication or giving incorrect directions to the patients, to prescribing a medication inappropriate for a patient (patient allergic to medication). Most troubling was the fact that pain medicines with names that “look alike” or “sound alike”were also a cause of prescribing errors.
Medications whose names look similarwhen written or sound like other medication names have long been identified as a source of medication errors. The Institute for Safe Medication Practices (ISMP) even publishes a list of “Confused Drug Names.” Doctors aren’t the only ones who make medication errors because of confusing drug names. Pharmacists can accidently dispense the wrong medication, nurses can administer a drug with a similar sounding- or looking-name and patients frequently take wrong medications due to this confusion!
Looking at the list of confused drug names provided by ISMP, we see several pain medications on the list. Here’s a partial listing:
• CeleBREX (a nonsteroidal anti-inflammatory pain medication),CeleXA (an antidepressant) and Cerebyx (an antiseizure medication)
• Codeine (an opioid) and Lodine (a nonsteroidal anti-inflammatory pain medication)
• Hydromorphone (an opioid) and morphine (a different opioid)
• Lyrica (a medication for nerve-damage pain) and Lopressor (a blood pressure medication)
• Methadone (an opioid) and methylphenidate (a stimulant medication)
• Tramadol (an opioid) and trazodone (an antidepressant medication)
What can you do to minimize your risk of a medication misadventure caused by medications whose names look or sound like other medications? Here are some tips that may help:
• Ask questions. Doctors, pharmacists and nurses can make mistakes and you shouldn’t be afraid to question them.It’s your health.
• Use your health care team! Make sure your doctor and pharmacist provide important information about ALL of your medications before you leave the office or pharmacy.
• The National Council on Patient Information and Education (NCPIE) has a terrific handout of “Helpful Steps to Avoid Medication Errors” that you can print out and take with you when you visit your doctor or pharmacist.
• Make sure your doctor and/or pharmacist cover all the following points for each of your medications (and take notes for later):
o What is the name of the medicine and what is it for? Is this the brand or generic name?
o How and when do I take it – and for how long?
o What side effects should I expect, and what should I do about them?
o Should I take this medicine on an empty stomach? With food? Is it safe to drink alcohol with this medicine?
o If it’s a once-a-day dose, is it best to take it in the morning or evening?
o What foods, drinks or activities should I avoid while taking this medicine?
o Will this medicine work safely with any other medicines I am taking?
o When should I expect the medicine to begin to work, and how will I know if it is working?
o Are there any tests required with this medicine (for example, to check liver or kidney function)?
o How should I store this medicine?
o Is there any written information available about the medicine? Is it available in large print or a language other than English?
To quote the National Council on Patient Information and Education – “Educate Before you Medicate!” And if you have ANY lingering questions about your medications, call your pharmacist. It’s part of a pharmacist’sjob to answer patient questions, and it’s your health on the line!